JOURNAL ARTICLE

Frequency and severity of acute allergic-like reactions to gadolinium-containing i.v. contrast media in children and adults

Jonathan R Dillman, James H Ellis, Richard H Cohan, Peter J Strouse, Sophia C Jan
AJR. American Journal of Roentgenology 2007, 189 (6): 1533-8
18029897

OBJECTIVE: The purpose of our study was to determine the frequency and severity of acute allergic-like reactions to i.v.-administered gadolinium-containing contrast media in children and adults.

MATERIALS AND METHODS: Pediatric (younger than 19 years) and adult department of radiology contrast material reaction forms involving patients who experienced acute allergic-like reactions to gadolinium-containing contrast media from January 1, 2001, through December 31, 2006, were retrospectively evaluated for the specific types of acute allergic-like reactions, reaction management, and patient outcomes. Relevant patient medical information, including documentation of prior gadolinium- or iodine-containing contrast material reaction, premedication before acute allergic-like reaction to i.v. gadolinium-containing contrast material, previous allergic reactions to substances other than contrast media, and history of asthma, was obtained by reviewing electronic medical records.

RESULTS: Seventy-eight thousand three hundred fifty-three (65,009 adult and 13,344 pediatric) i.v. administrations of gadolinium-containing contrast material were performed during the study period. Acute allergic-like reactions were documented after 54 injections (reaction frequency, 0.07%). Forty-eight reactions involved adult patients (adult reaction frequency, 0.07%), and six reactions occurred in pediatric patients (pediatric reaction frequency, 0.04%). Forty (74%) acute allergic-like reactions were mild, 10 (19%) were moderate, and four (7%) were severe. No gadolinium-containing contrast material-related death occurred during the study period. Twenty-six (50%) of 52 patients had one or more presumed risk factors for contrast material reaction.

CONCLUSION: Adult and pediatric acute allergic-like reactions to i.v.-administered gadolinium-containing contrast media are rare. Most of these reactions are mild; however, moderate and severe reactions that require immediate management do occur.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
18029897
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"

We want to hear from doctors like you!

Take a second to answer a survey question.